IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 2544 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   To the Editor,
   References
   Article Figures

 Article Access Statistics
    Viewed2497    
    Printed35    
    Emailed2    
    PDF Downloaded0    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 1995  |  Volume : 61  |  Issue : 3  |  Page : 183-184

Perilymphatic Iatrogenic depigmentation




Correspondence Address:
P Gurvinder Thami


Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 20952949

Rights and PermissionsRights and Permissions



How to cite this article:
Thami P G, Sharma R C. Perilymphatic Iatrogenic depigmentation. Indian J Dermatol Venereol Leprol 1995;61:183-4

How to cite this URL:
Thami P G, Sharma R C. Perilymphatic Iatrogenic depigmentation. Indian J Dermatol Venereol Leprol [serial online] 1995 [cited 2019 Jul 21];61:183-4. Available from: http://www.ijdvl.com/text.asp?1995/61/3/183/4202



  To the Editor, Top


Intralesional corticosteroid therapy is one of the most commonly employed modalities in dermatological practice. Hypopigmentation, depigmentation, atrophy and development of striae are commonly seen with the indiscriminate use of topical steroids.[1] Usually limited to the site of application, these adverse effects are occasionally known to occur at distant sites along veins or lymphatic vessels.[2][3][4]

An 18-year-old male presented with a depigmented lesion over the left upper limb of 3 months duration. He had a tendinous ganglion over the dorsum of the left hand which had been injected with triamcinolone acetonide 40 mg/ml alongwith injection hyaluronidase (1500 I.U.) by an orthopedician. The ganglion subsided with a single injection, but after three weeks the skin at the site of the injection developed depigmentation which extended up along the left forearm and the arm in a linear streaky fashion.

On examination, there was a depigmented macule over the dorsum of the left hand, about 2x2 cm in size, with ill-defined margins [Figure - 1] and a linear streak of depigmentation, about 5 mm wide, extending from the proximal end of the macule along the dorsal aspect of the forearm passing though the cubital fossa to the axilla. In addition, there was mild atrophy and telangiectasia. There was no vein or cord palpable beneath the line of depigmentation. No satellite lesions were present and skin was free from the underlying structures.

There was no personal or family history of vitiligo. These features suggested a diagnosis of perilymphatic steroid-induced depigmentation. The patient was reassured about the nature of the illness. The lesions showed gradual repigmentation and partially regained the normal texture after two months.

Depigmentation and atrophy following an intralesional corticostroid injection occurring in the periungual area,[2] along veins[3] and lymphatics[4] have been reported previously, the probable mechanism being absorption from the site of injection by venules and lymphatic vessels.[4] The majority of the cases reported so far have been observed with the use of triamcinolone acetonide, probably because of its long acting nature. The present case is peculiar in that the lesion extended up to two feet from the site of injection. The possible additive or synergistic effect of hyaluronidase in breaking the connective tissue barriers and facilitating the absorption into lymphatic vessels appears to be responsible for such a distant distribution.

 
  References Top

1.Yohn JJ, Weston WL. Topical glucocorti-costeroids. Current problems in dermatology 1990;vol.II,2:47-9.  Back to cited text no. 1    
2.Bedi TR. Periungual hypopigmentation from intralesional triamcinolone. Ind J Dermatol Venereol Leprol 1977;43:270-71.  Back to cited text no. 2    
3.Sharma RC, Sharma NL, Gupta N. Steroid induced perivenous depigmented atrophy of skin. Ind J Dermatol Venerol Leprol 1982;48:362-4.  Back to cited text no. 3    
4.Kikuchi I, Horikawa S. Perilymphatic atrophy of skin. Arch Dermatol 1975;111:795-6.  Back to cited text no. 4  [PUBMED]  


    Figures

[Figure - 1]

This article has been cited by
1 Intralesional corticosteroid induced perilesional and perilymphatic hypopigmentation
Kaur, S., Thami, G.
Indian Journal of Dermatology, Venereology and Leprology. 2002; 68(6): 356-357
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow